New Mexico, 2013

Heavy Snow in New Mexico, January 1, 2013

January 1, 2013 · NWS ABQ · 6 events in 6 counties and zones

A deep upper level low pressure system pushed south along the California coastline on the 29th then weakened while turning slowly eastward across much of New Mexico on the 30th and 31st. Widespread light to moderate snowfall developed across many areas along and south of Interstate 40.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep upper level low pressure system pushed south along the California coastline on the 29th then weakened while turning slowly eastward across much of New Mexico on the 30th and 31st. Widespread light to moderate snowfall developed across many areas along and south of Interstate 40. Moderate to heavy snowfall developed over the northern mountains where 12 to 18 inches were reported. Very cold temperatures in association with this system created widespread hazardous travel conditions, particularly across the northern high terrain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 31, 11:27 PM MST, 33 minutes earlier.

Area forecast discussion, Dec 31, 11:27 PM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1127 PM MST MON DEC 31 2012

.AVIATION...
06Z TAF CYCLE
CONDITIONS ARE GENERALLY IMPROVING...EXCEPT AT KLVS WHERE
CONDITIONS HAVE CRATERED IN FREEZING FOG TO VLIFR. FOG IS LIKELY TO
PERSIST ACROSS THE NORTHEAST HIGHLAND OVERNIGHT. IMPROVEMENT TO
MVFR AT KLVS IS FORECAST BY 16Z. ELSEWHERE...MVFR CIGS WILL
AFFECT KGUP AND KTCC OVERNIGHT. VFR CONDITIONS WILL BE THE RULE
TUESDAY AFTERNOON AT ALL SITES.

11

&&

.PREV DISCUSSION...257 PM MST MON DEC 31 2012...
UNSEASONABLY COLD WEATHER WILL CONTINUE THROUGH THE REST OF THE
WEEK...BUT PRECIPITATION CHANCES WILL DWINDLE AFTER TONIGHT.

VISIBLE SATELLITE IMAGERY SHOWING A HEALTHY BAND OF SNOW STRETCHING
FROM THE SOUTH CENTRAL MTNS NORTH-NE THROUGH VAUGHN...AND SANTA
ROSA.  PRELIMINARY SNOW TOTALS SUGGEST THIS BAND EXTENDS
NORTHEASTWARD THROUGH MOSQUERO AND CLAYTON. THIS BAND SEEMS TO HAVE
SET UP AROUND MIDNIGHT AND CONTINUED FOR SEVERAL HOURS. SNOW TOTALS
ELSEWHERE WERE FAIRLY MODEST. CONVECTIVE SNOW SHOWERS WILL CONTINUE
THROUGH THE REMAINDER OF THE AFTERNOON. THOUGH ADDITIONAL
ACCUMULATIONS WILL BE MINIMAL...WILL HANG ON TO THE HIGHLIGHTS UNTIL
6 PM WHEN THEY EXPIRE.

BREEZY CONDITIONS WILL RELAX AFTER SUNSET...WHICH WILL ALLOW THE
BACK DOOR FRONT TO OOZE SOUTHWARD. THERE DOES SEEM TO BE SOME
POTENTIAL FOR FREEZING FOG TONIGHT...MAINLY BEHIND THIS BACK DOOR
COLD FRONT...THUS HAVE ADDED A MENTION IN THE WX GRIDS.
OTHERWISE...LOW TEMPS WILL BE COLDER THAN LAST NIGHT...BUT SOME
CLOUD COVER WILL KEEP THEM FROM PLUMMETING COMPLETELY.

HAVE LOWERED TEMPERATURES FOR TUESDAY. ANOTHER SHORTWAVE WILL PIVOT
INTO NEW MEXICO...KEEPING THE COLD NWLY TAP IN PLACE.  SFC WINDS
WILL ALSO BE CONSIDERABLY LIGHTER THAN TODAY...THEREFORE NOT MUCH
MIXING TO RAISE TEMPS.  WHAT WIND THERE IS WILL GENERALLY BE BLOWING
OFF SNOW PACK...ESPECIALLY ACROSS THE PLAINS...KEEPING IT CHILLY FOR
ALL LOCALES.

TUESDAY NIGHT LOOKS TO BE THE COLDEST NIGHT OF THE BUNCH. BEHIND THE
AFOREMENTIONED SHORTWAVE...DRIER AIR WILL FILTER INTO THE AREA AND A
1037 MB SFC HIGH WILL DEVELOP OVER COLORADO. WITH THE EXCEPTION OF
ANY DRAINAGE WINDS...LIGHT WINDS AND MOSTLY CLEAR SKIES WILL BE THE
RULE...ALLOWING FOR EXCELLENT RADIATIONAL COOLING.  SINGLE DIGIT
TEMPS...BOTH ABOVE AND BELOW ZERO WILL BE COMMON.

THE REST OF THE WEEK WILL BE CHARACTERIZED BY STRONG INVERSIONS AND
LIGHT WINDS...THUS...VALLEY AREAS WILL HAVE AN ESPECIALLY HARD TIME
WARMING UP DURING THE DAYTIME.  HIGH TEMPS 10 TO 15 DEGREES BELOW
NORMAL WILL BE THE RULE THROUGH THURSDAY...AND PERHAPS FINALLY
NEARING NORMAL BY SUNDAY AS WEAK RIDGING TAKES SHAPE OVER THE AREA.
OTHERWISE...A DRIER REGIME WILL RETURN.

34

.FIRE WEATHER...
WINTER STORM CONTINUES TO IMPACT THE STATE...ALTHOUGH THE HEFTIER
PRECIPITATION HAS LARGELY DIMINISHED. EXPECT SOME CONTINUED SPOTTY
SHOWERS THROUGH THE EARLY EVENING WITH MEAGER SNOW ACCUMULATIONS IN
MOST LOCALES. MORE PERSISTENT LIGHT TO OCCASIONALLY MODERATE SNOW
WILL IMPACT THE NORTHERN MOUNTAINS WHERE THERE WILL BE BETTER
POTENTIAL FOR ANOTHER INCH OR TWO. EXCELLENT RH RECOVERY WILL GRACE
MUCH OF THE NORTHERN AND CENTRAL NM FORECAST AREA TONIGHT AND EARLY
TUESDAY WITH SOME PATCHY FOG EVEN DEVELOPING.

INTO TUESDAY ANOTHER WEAKER PERTURBATION ALOFT WILL SLIDE SOUTHWARD
INTO NM...ALMOST LIKE A CLIPPER...BUT VIRTUALLY VOID OF ANY
SIGNIFICANT MOISTURE. ANY REMNANT SHOWERS WILL BE FOUND OVER THE
NORTHERN HIGH TERRAIN...AND MINIMAL ACCUMULATIONS ARE FORESEEN.
TEMPERATURES WILL BE 10 TO 20 DEGREES COLDER THAN AVERAGE FOR THE
FIRST OF THE YEAR...AND LIGHT WINDS AND POOR MIXING WILL BE UNABLE
TO OVERCOME BOUNDARY LAYER INVERSIONS. THUS POOR VENTILATION WILL
PLAGUE A VAST MAJORITY OF THE FORECAST AREA.

INTO THE REMAINDER OF THE WEEK...THE ONLY FIRE WEATHER CONCERNS WILL
CENTER AROUND VENTILATION. A COUPLE OF DRY AND RELATIVELY WEAK
DISTURBANCES WILL ORBIT NM...BUT OVERALL WINDS WILL REMAIN LIGHT.
SHARP TEMPERATURE INVERSIONS WILL CONTINUE TO LOITER OVER THE
STATE...AND THE PERSISTENT TREND OF POOR VENTILATION/DISPERSION WILL
NOT WANE AS TEMPERATURES STRUGGLE TO WARM BACK TO AVERAGE BY THE END
OF THE WEEK. THE NEXT WINDOW FOR ANY WETTING PRECIPITATION APPEARS
TO BE NEXT WEEK.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Dec 31, 6:00 AM MST, 18 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST MON DEC 31 2012

NMZ501>540-011300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MST MON DEC 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE STORM SYSTEM THAT BEGAN AFFECTING NORTH AND CENTRAL NEW MEXICO
LATE SUNDAY WILL CONTINUE TO BRING LIGHT TO OCCASIONALLY MODERATE
SNOW TO NORTHERN NEW MEXICO AND TO A LESSER DEGREE ACROSS PORTIONS
OF CENTRAL NEW MEXICO...MAINLY NORTH OF INTERSTATE 40 AND ON THE
HIGHER TERRAIN. STORM TOTAL AMOUNTS MAY REACH 6 TO 10 INCHES ACROSS
THE FAR NORTHWEST MOUNTAINS IN RIO ARRIBA COUNTY. ELSEWHERE STORM
TOTALS WILL BE MORE IN THE 1 TO 5 INCH RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR
BY CALLING 1.888.386.7637.

43

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, San Juan Mountains

When
January 1, 12:00 AM MST to 8:00 AM MST
Where
San Juan Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 4 to 10 inches were reported from COOP and SNOTEL data. Very cold temperatures created treacherous road conditions.

Heavy Snow, Jemez Mountains

When
January 1, 12:00 AM MST to 11:00 AM MST
Where
Jemez Mountains forecast zone
Reported by
COOP Observer

Snowfall amounts of 4 to 12 inches were reported from COOP, ski sites, and SNOTEL data. Very cold temperatures created hazardous travel conditions across this region.

Heavy Snow, West Slopes of the Sangre de Cristo Mountains

When
January 1, 12:00 AM MST to 11:00 AM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Public

Snowfall amounts of 4 to 12 inches were reported from ski sites and CoCoRAHS data. Very cold temperatures created hazardous travel conditions across the area.

Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 1, 12:00 AM MST to 11:00 AM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Public

Snowfall amounts of 3 to 15 inches were reported from SNOTEL, ski sites, and COOP data. Very cold temperatures created hazardous travel conditions across the area.

Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet

When
January 1, 12:00 AM MST to 11:00 AM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Public

Snowfall amounts of 5 to 19 inches were reported from SNOTEL, ski sites, and COOP data. Very cold temperatures created hazardous travel conditions across the area.

Heavy Snow, Chuska Mountains

When
January 1, 12:00 AM MST to 10:00 AM MST
Where
Chuska Mountains forecast zone
Reported by
SNOTEL

Navajo Whiskey Creek SNOTEL reported 8 inches of snowfall. Very cold temperatures likely created hazardous travel conditions in the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 418371, 418379, 418385, 418387, 418390, 418400.